1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Can Low or High Potassium Levels Be Caused by Arthritis Medications?

Monitoring Medication Side Effects

By

Updated June 30, 2014

Can Low or High Potassium Levels Be Caused by Arthritis Medications?
NLM/Wikimedia Commons

Question: Can Low or High Potassium Levels Be Caused by Arthritis Medications?

Can medications taken for arthritis cause low potassium? Can medications taken for arthritis cause high potassium? What classes of medications affect potassium levels? What are the recommendations for monitoring potassium levels?

Answer:

Two types of arthritis medications may be associated with abnormal levels of potassium in the blood. Prednisone or other corticosteroids may occasionally lower the levels of potassium. This side effect is more likely to occur at higher doses. Moderate degrees of potassium depletion over time is often asymptomatic but patients may complain of muscle weakness. Cardiac disturbances are more likely to occur in the setting of patients who develop a low potassium level while on the medication digoxin which is used for a heart condition.

Nonsteroidal anti-inflammatories (NSAIDs) may be associated with elevated levels of potassium in the blood. The risk of this problem may increase when NSAIDs are combined with blood pressure medications such as ACE inhibitors (e.g. captopril and enalapril or potassium sparing diuretics such as dyazide or maxzide).

Recommendations for Monitoring Potassium Levels

While an elevated potassium is not common in people with normal kidney function, it is worthwhile to check a chemistry within 2-3 weeks after starting a NSAID to check potassium. Levels above 8 mmol/L are more likely to be associated with potentially dangerous cardiac abnormalities such as an arrhythmia.

More moderate elevations may also be associated with this toxicity if there is EKG (electrocardiogram) evidence of abnormalities. Consider checking a potassium level within one week if the NSAID is being combined with one of the medications listed above that may increase the likelihood of this problem.

Related Resource:

Answer provided by Scott J. Zashin, M.D., clinical assistant professor at University of Texas Southwestern Medical School, Division of Rheumatology, in Dallas, Texas. Dr. Zashin is also an attending physician at Presbyterian Hospitals of Dallas and Plano. He is a fellow of the American College of Physicians and the American College of Rheumatology and a member of the American Medical Association. Dr. Zashin is author of Arthritis Without Pain - The Miracle of Anti-TNF Blockers and co-author of Natural Arthritis Treatment.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.